Log in
ADHD Parents Together
8,298 members2,651 posts

New here... Senior in high school | Vyvanse causing depression after 8 years

My son has been on Vyvanse (very low dose) for the past 8 years with little issues. He had a serious meltdown today. He is depressed, says the meds, while the help, make him feel "high" and he hates it. It also makes him angry and hopeless where it hasn't before. My son isn't on any other drugs, doesn't drink and only takes the meds through the week. I'm going to the Dr. with him tomorrow to discuss alternatives. I'd love to know if anyone else has experienced this. We still have college to get through!

10 Replies
oldestnewest

My son was on vyvanse for about 5 years or so. Only medicine that seemed to work. He only took it during school year and not on weekends. He has neen off it now for almost 1 year however he is constantly tired. Always always always tired. I dont know how to handle this or help him. Any advice would be appreciative.

Thanks

Peggy

Reply

That’s how I am when I’m not on my meds. I never want to get out of bed and I’ve been like this my whole life, way before I was diagnosed. I also have really bad insomnia. It’s so frustrating.

Reply

Sorry you are going through this. Im suspecting the meds are not to blame for your son's issues now. Vvyanse the is very mellow on/off. I'm sure your doctor will have advice so see what they say. Imo, Its convienent to blame the drugs for certain feelings or behaviors as adhd'ers are masters at shielding themselves from responsibility. Perhaps dose is too low?? Best of luck.

Reply

I could be wrong but if it was a side effect from the medication, it probably wouldn’t have taken 8 years to present itself. I’m not sure if what I’m about to say applies to males but I know major life changes for females with ADHD can be a catalyst for a downward spiral. It seems at every point I’ve had to adjust to taking on more responsibility on my way to becoming an adult, I’ve had issues with depression.....jr high to high school, high school to college, figuring out my career, etc. Has your son had to take on any additional responsibilities recently like getting a job or playing a new sport in addition to school? I would suggest getting him to his dr, preferably an extremely qualified psychiatrist who is more knowledgeable about ADHD than most of the pill dispensers out there. Good luck and I hope you guys figure it out as soon as possible.

Reply

this is interesting Halem, thanks for posting that.

1 like
Reply

My 13 year old grandson was on Focalin XR all through grade school and it worked wonderfully. All of a sudden in middle school it did nothing. It was a bit of trial and error to find something that helped him because he too was having depression

He is now in eighth grade and is on intuniv, Wellbutrin and Seroquel. I recently went to meet the teacher night and some of the teachers who had him and 6th grade said they can't believe he has the same kid.

His psychiatrist says hormones and growth change things as they get older.

He sees a behavioral counselor that he really likes to help control his behavior and discuss things that bother him

Reply

So interesting to me- My 19 year old daughter was on high dosage of Vyvanse for only 5 months (Jan-May). She abruptly stopped when exams were over (I didn't know that was not a good idea). She first slept all the time. Then she became irritable and snippy. Also withdrawn. By September she was feeling "numb" and lonely. She began Vyvanse again, and it took two weeks for her to feel better. It just makes me concerned about Vyvanse overall. She has three years of college left, and so she will remain on Vyvanse. Are there long-term side effects? Dr. hopes to reduce her dosage (she's on 60mg now). When I saw this post, I had to read it and add my two cents. I'm just feeling concerned. I would love to hear from some people who have experience with Vyvanse for several years- and possibly have good news?

Reply

my adult son was on high dose of vyvance for years, no bad side effects at all. After awhile he felt like it wasn't working as well so switched to Adderall xr, which he was on before vyvance.

Reply

Thank you! Makes me feel better!

1 like
Reply

See if he can cope with everyday life skills without medication. I think some kids can grow out of adhd.

Reply

You may also like...